Alert archive / Arizona / Flash Flood Warnings in 2010

Flash Flood Warning 49, NWS Tucson, AZ

August 24, 2010Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 24, 2010, 4:00 PM MST for Pinal County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2010, 4:00 PM MST (23:00 UTC)
Expired
Aug 24, 2010, 6:00 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pinal County, AZ

The radar

The Tucson radar (KEMX), 90 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 4:11 PM MSTHEAVY RAIN 0.751 Ssw Oracle, AZFELL IN ONE HOUR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2010-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 298 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2010-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
298 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
2240 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

652 
WGUS55 KTWC 242300
FFWTWC
AZC021-250100-
/O.NEW.KTWC.FF.W.0049.100824T2300Z-100825T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
400 PM MST TUE AUG 24 2010

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 600 PM MST

* AT 351 PM MST...TRAINED WEATHER SPOTTERS REPORTED 0.95 INCHES OF 
  RAIN HAD FALLEN IN 35 MINUTES NEAR ORACLE...RESULTING IN FLASH 
  FLOODING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN
  MANUEL...ORACLE AND MAMMOTH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF
CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3279 11084 3285 11047 3254 11047 3253 11095

$$
2 follow-up statements
355 
WGUS75 KTWC 242327
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
427 PM MST TUE AUG 24 2010

AZC021-250100-
/O.CON.KTWC.FF.W.0049.000000T0000Z-100825T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PINAL AZ-
427 PM MST TUE AUG 24 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR
SOUTHEASTERN PINAL COUNTY...

AT 418 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE STRONG THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS SOUTHEAST 
PINAL COUNTY FROM MAMMOTH TO ORACLE. RAINFALL RUNOFF FROM THESE 
STORMS IS LIKELY PRODUCING FLASH FLOODING...ESPECIALLY ALONG SMELTER 
AND COTTONWOOD WASHES....WHICH WOULD IMPACT THE ROADWAY SOUTH OF 
HIGHWAY 77 TOWARD SAN MANUAL. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 3279 11084 3285 11047 3254 11047 3253 11095

$$
804 
WGUS75 KTWC 250057
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
557 PM MST TUE AUG 24 2010

AZC021-250105-
/O.EXP.KTWC.FF.W.0049.000000T0000Z-100825T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PINAL AZ-
557 PM MST TUE AUG 24 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM MST FOR SOUTHEASTERN
PINAL COUNTY...

ALTHOUGH MODERATE RAINFALL CONTINUES ACROSS SOUTHEAST PINAL 
COUNTY...THE THREAT OF FLASH FLOODING HAS SUBSIDED. 
HOWEVER...LOCATIONS IN EXTREME SOUTHEAST PINAL COUNTY NEAR SAN 
MANUAL SHOULD EXERCISE CAUTION AND NEVER ATTEMPT TO DRIVE THROUGH 
ROADWAY DIPS AND OTHER LOW LYING AREAS FILLED WITH PONDED OR RUNNING 
WATER.

LAT...LON 3279 11084 3285 11047 3254 11047 3253 11095

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 2:10 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 24, 2:10 PM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST TUE AUG 24 2010

.SYNOPSIS...AMPLE MOISTURE AND A FAVORABLE FLOW WILL BRING SCATTERED
SHOWERS AND THUNDERSTORMS TO SOUTHEAST ARIZONA THIS EVENING. A
GRADUAL DECREASE IN SHOWERS AND THUNDERSTORMS IS EXPECTED WEDNESDAY
INTO FRIDAY...FOLLOWED BY ANOTHER UPSWING IN THUNDERSTORM ACTIVITY
BY EARLY NEXT WEEK. ABOVE NORMAL HIGH TEMPERATURES WILL CONTINUE
THIS WEEK.

&&

.DISCUSSION...A BACKDOOR COLD FRONT MANAGED TO PUSH FATHER WEST
THAN PREVIOUSLY EXPECTED. THIS HAD RESULTED IN SHOWERS AND
THUNDERSTORMS DEVELOPING OVER THE LOWER DESERTS FROM PINAL AND
EASTERN PIMA WEST TO LA PAZ AND YUMA COUNTIES. BASED ON THIS...THE
MAIN AREAS OF CONCERN FOR STRONG THUNDERSTORMS WITH DAMAGING WINDS
AND LOCALLY HEAVY RAINFALL WILL BE ACROSS THE LOWER DESERTS OF
SOUTHERN ARIZONA THROUGH AT LEAST 7 PM MST. SHOWERS AND
THUNDERSTORMS ALONG THE EASTERN MOGOLLON RIM AND WHITES MOUNTAINS
WERE MORE ORGANIZED ACROSS GILA COUNTY THIS AFTERNOON...WHICH WOULD
FAVOR IMPACTING THE CENTRAL DESERTS/GREATER PHOENIX AREA/LATE THIS
AFTERNOON AND EARLY THIS EVENING. STORMS DEVELOPING ACROSS OUR
EASTERN CWA WILL REMAIN ISOLATED IN NATURE THIS AFTERNOON. THE ONLY
CONCERN WILL BE ACROSS MAINLY COCHISE COUNTY WHERE A DISTURBANCE
PASSING THROUGH THIS EVENING COULD TRIGGER MORE STORMS THERE. IF
THIS HAPPENS...MIGHT SEE SOME SHOWERS AND THUNDERSTORMS MOVE INTO
EASTERN PIMA AND PINAL COUNTIES LATE IN THE EVENING.

OTHERWISE...SOMEWHAT LESS THUNDERSTORM ACTIVITY...EXCEPT FOR THE
WESTERN DESERTS...WAS EXPECTED WEDNESDAY AND THURSDAY.
THEREAFTER...AN INCREASE IN SHOWERS AND THUNDERSTORMS CAN BE
ANTICIPATED FRIDAY AND SATURDAY AS A TROUGH OF LOW PRESSURE
INTERACTS WITH MOISTURE OVER THE AREA. GFS MODEL WAS RATHER
CONSISTENT IN ADVECTING DRIER AIR INTO MUCH OF ARIZONA SUNDAY INTO
EARLY NEXT WEEK. THIS SHOULD RESULT IN A SIGNIFICANT DECREASE IN
THUNDERSTORM ACTIVITY SUNDAY INTO WEDNESDAY OF NEXT WEEK. ABOVE
NORMAL HIGH TEMPERATURES CAN BE EXPECTED THROUGH FRIDAY...THEN
DAYTIME READINGS WILL TREND CLOSER TO NORMAL OR A FEW DEGS BELOW
NORMAL BY EARLY NEXT WEEK.

&&

.AVIATION...ISOLD-SCT TSRA/SHRA IN THE VALLEYS...AND SCT-NUMEROUS
TSRA/SHRA IN THE MOUNTAINS THIS AFTERNOON/EVENING. OUTSIDE OF THE
THUNDERSTORMS EXPECT SCT CLOUD BASES BETWEEN 5-7K FT AGL AND SCT-BKN
CLOUD DECKS OF 10-12K FT AG...WITH ELY/SELY SURFACE WINDS AT 10-15
KTS AND SOME GUSTS TO AROUND 20 KTS. WITH THE STRONGER STORMS...MVFR
CEILINGS/VSBYS EXPECTED AND WIND GUSTS TO NEAR 50 KTS. AFT 03Z
WEDNESDAY...THE SHOWERS AND STORMS WILL DIMINISH...ALTHOUGH A SLIGHT
CHANCE OF -TSRA/SHRA WILL PERSIST INTO WEDNESDAY MORNING.
DIMINISHING CLOUDINESS IS EXPECTED AFT 06Z WEDNESDAY. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 24, 1:20 PM MST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TUCSON AZ
120 PM MST TUE AUG 24 2010

AZZ019-029>035-250600-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
120 PM MST TUE AUG 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE REMAINED AN INCREASED RISK OF STRONG THUNDERSTORMS WITH GUSTY
WINDS IN EXCESS OF 60 MPH ALONG WITH LOCALLY HEAVY RAINFALL AND
SMALL HAIL.

THUNDERSTORMS THIS AFTERNOON HAVE DEVELOPED FARTHER WEST THAN
PREVIOUSLY EXPECTED...WITH MOST OF THE ACTIVITY LOCATED ACROSS
SOUTHEAST PINAL AND PIMA INTO WESTERN SANTA CRUZ COUNTIES AS OF 1
PM MST. BASED ON THE CURRENT LOCATION OF THE SHOWERS AND
THUNDERSTORMS AND THE FACT THAT THE STEERING FLOW ALOFT REMAINED
LIGHT...THUNDERSTORMS SHOULD BE FAVORED ACROSS THE LOWER DESERTS OF
PIMA AND PINAL COUNTIES THE REMAINDER OF THIS AFTERNOON AND EARLY
THIS EVENING.

THUNDERSTORMS DEVELOPING ACROSS GREENLEE...GRAHAM...AND COCHISE
COUNTIES SHOULD REMAIN MORE ISOLATED IN NATURE FOR MUCH OF THIS
AFTERNOON. THUNDERSTORMS MAY INCREASE IN COVERAGE THIS EVENING
ACROSS MAINLY COCHISE COUNTY AS A WEAK DISTURBANCE OVER MEXICO
PASSES BY THE REGION.

STORM MOVEMENT THIS AFTERNOON AND EVENING WILL BE TOWARD THE WEST
AT LESS THAN 10 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY IN
AFTERNOON AND EVENING HOURS THROUGH THE MIDDLE OF THE WEEK. EXPECT
GUSTY WINDS AND LOCALLY HEAVY RAINFALL WITH THE STRONGEST STORMS.
THE PATTERN WILL THEN BECOME LESS FAVORABLE FOR SHOWER AND STORM
DEVELOPMENT DURING THE LATTER HALF OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Aug 24, 3:24 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
324 PM MST TUE AUG 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     FLASH FLOOD      4 ENE TUCSON            32.26N 110.88W
08/24/2010                   PIMA               AZ   MESONET

            2 FOOT RISE ON ALAMO WASH AT GLENN AVE IN 30 MINUTES.
            INDICATED BY PIMA COUNTY ALERT GAGE. WASH STILL RISING.

&&

PYTLAK
Local storm report, Aug 24, 3:33 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
333 PM MST TUE AUG 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     LIGHTNING        2 ESE TUCSON            32.22N 110.91W
08/24/2010                   PIMA               AZ   NEWSPAPER

            SEVERAL PALM TREES STRUCK AND CAUGHT FIRE AT RANDOLPH
            COMMUNITY CENTER. BRUSH FIRE HAS DEVELOPED...PROMPTING
            EVACUATION OF THE CENTER.

&&

PYTLAK
Local storm report, Aug 24, 3:39 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
339 PM MST TUE AUG 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     3 ESE TUCSON            32.23N 110.90W
08/24/2010                   PIMA               AZ   TRAINED SPOTTER

            SEVERAL TREE LIMBS DOWNED AT COLUMBUS BLVD. AND 6TH
            ST...AT LEAST ONE DOWNED ON A POWER LINE.

&&

PYTLAK
Local storm report, Aug 24, 3:52 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
352 PM MST TUE AUG 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     HEAVY RAIN       3 ESE RYAN FIELD        32.13N 111.12W
08/24/2010  U0.00 INCH       PIMA               AZ   TRAINED SPOTTER

            NEAR ZERO VISIBILITY IN TORRENTIAL RAIN

0351 PM     TSTM WND GST     RYAN FIELD              32.14N 111.17W
08/24/2010  M63.00 MPH       PIMA               AZ   AWOS

            MEASURED AT RYAN FIELD AWOS

&&

PYTLAK
Local storm report, Aug 24, 3:56 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
356 PM MST TUE AUG 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             2 NE TUCSON             32.26N 110.92W
08/24/2010  E0.88 INCH       PIMA               AZ   BROADCAST MEDIA

&&

PYTLAK
Local storm report, Aug 24, 3:58 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
358 PM MST TUE AUG 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     FLASH FLOOD      5 S TUCSON              32.16N 110.93W
08/24/2010                   PIMA               AZ   TRAINED SPOTTER

            FLASH FLOOD DETENTION BASIN FULL IN SOUTHWEST TUCSON

&&

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 2:04 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 24, 2:21 PM MSTSevere Thunderstorm WarningTWCPinal39 min
Aug 24, 2:48 PM MSTSevere Thunderstorm WarningTWCPima42 min
Aug 24, 2:57 PM MSTSevere Thunderstorm WarningTWCPinal33 min
Aug 24, 3:10 PM MSTFlash Flood WarningTWCPima2 hr
Aug 24, 3:30 PM MSTSevere Thunderstorm WarningTWCPima, Pinal45 min
Aug 24, 3:32 PM MSTSevere Thunderstorm WarningTWCPima58 min
Aug 24, 3:42 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 24, 4:52 PM MSTSevere Thunderstorm WarningTWCGraham41 min
Aug 24, 4:55 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz38 min

Nearby

Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.